Hail, Vernon
- When
- May 19, 4:10 PM CST
- Where
- Vernon County, 1.78 mi WNW of Nevada Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.860, -94.350
Report of quarter size hail.
A strong storm system pushed into the area during the afternoon of May 19, 2025 and persisted into the evening and overnight hours. This system produced 8 tornadoes across the area, along with widespread wind damage and between 1 and 5 inches of rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong storm system pushed into the area during the afternoon of May 19, 2025 and persisted into the evening and overnight hours. This system produced 8 tornadoes across the area, along with widespread wind damage and between 1 and 5 inches of rainfall. The intense rainfall led to some localized flash flooding, areal flooding and river flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 1:06 PM CST, 3 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Springfield MO
206 PM CDT Mon May 19 2025
.KEY MESSAGES...
- Enhanced (3 of 5) to Moderate (4 of 5) Risk today and tonight.
Confidence and concern is increasing for multiple rounds of
strong to severe storms this afternoon through the overnight
hours. Hazards include tornadoes, some potentially strong,
tennis ball sized hail, and wind gusts up to 70-80 mph.
- A Tornado Watch is in effect until 9 PM this evening for areas
along and west of Highway 65.
- Many areas to see 1 to 3 inches of rain through Tuesday. A
Flood Watch is in effect until 7 AM Tuesday. Localized areas
could see rain amounts as high as 5-7 inches.
- Active pattern is forecast to end after Tuesday, with mostly dry
and cooler temperatures late this week.
- 40-60% rain chances return for Memorial Day Weekend.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 205 PM CDT Mon May 19 2025
Synoptic analysis shows a large amplified upper level trough over
the Rockies shifting east throughout the day and becoming negatively
tilted as it pivots towards the area. A surface low is currently
located over Kansas, with a dryline extending southward through
OK/TX and a warm front extending eastward located across the
forecast area. As the morning/early afternoon has progressed, the
system has lifted north/northeast, lifting the warm front into the
area.
Since the previous forecast, the Storm Prediction Center has
expanded the Moderate Risk (level 4 of 5) further north and east,
with all modes (potentially significant) possible. Storm set-up will
be pretty tricky, with likely a mixture of storm modes.
As of 1230PM, storms began to develop in eastern/southern OK, which
are expected to spread northeast into southwest MO beginning within
the next hour. Across the region, dewpoints are in the upper 60s/low
70s, showing an ample amount of moisture, with satellite imagery
showing slowly clearing skies across eastern Kansas as the cap
begins to erode. As daytime heating continues and large- scale
ascent begins to overspread the region, additional thunderstorm
development is expected along the dryline, beginning around 2-4PM.
Current guidance shows a highly unstable atmosphere, with MLCAPE >
2500 J/kg and deep layer shear between 40-50kts. With the 0-6kt bulk
shear vectors oriented from the west, supercells are the likely
storm mode towards the beginning of this event, which will allow for
all hazards, including large hail up to tennis balls, damaging wind
gusts between 70-80mph, and tornadoes, some potentially strong. The
tornado threat will increase as the afternoon progresses into the
evening, with the RAP STP showing values of 2-4 west of Hwy 65.
Latest CAM guidance shows clusters of supercells pushing through,
translating east- northeast and becoming widespread through the
evening and overnight.
A Tornado Watch is currently in effect for areas along and west of
Highway 65 until 9PM this evening. We'll continue to monitor how
things progress in order to determine any spatial or temporal
expansions in the future.
The cold front is progged to enter the western CWA later tonight,
pushing eastward overnight before exiting the area Tuesday
afternoon. CAMs show additional thunderstorm development west of I-
49 after midnight translating eastward into the early morning hours
before sunrise. As the nocturnal low level jet increases, 20-25kt 0-
1km shear and 100-200 m2/s2 SRH will allow for the tornado threat to
continue overnight in addition to large hail and damaging winds.
Slight (2 of 5) Risk for Severe Thunderstorms Tuesday:
Dissipating showers and thunderstorms may linger into the morning
hours after sunrise on Tuesday ahead of the sweeping cold front,
primarily east of Highway 65. We could see some destabilization
occur during the early afternoon, leading to 20-40% probability of
shower/thunderstorm redevelopment in the eastern Ozarks, however
latest guidance seems less keen on the western extent of this
occurrence, so confidence in any afternoon activity is fairly low.
If this can occur, 30-40kt deep layer shear will still be supportive
of supercells. We'll need to see if this would be more surface based
or elevated in nature, which would determine the primary hazards. If
they're more surface based, then tornadoes would be possible,
however more elevated storms would lead to large hail up to golf
balls as the primary hazard.
Flood Watch In Effect from until 7AM Tuesday:
With several rounds of showers/thunderstorms pushing through the
area today into tomorrow, a CWA-wide Flood Watch is in effect
through 7AM Tuesday. Over the past couple days, areas across east KS
and west-central MO have already seen 0.5-2.0 inches of rainfall,
with localized areas of 2-4 inches. HREF LPMM shows two primary
corridors for the heavy rainfall potential, with one over west-
central MO, and another across portions of the eastern Ozarks. Both
of these locations could see between 2-3 inches of additional
rainfall, with the LPMM showing the potential for pockets of up to 4-
6 inches. The WPC Excessive Rainfall Outlook highlights portions of
south-central MO in a Moderate risk (Level 3 of 4) to account for
this potential.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 205 PM CDT Mon May 19 2025
Once this system pushes through, cooler and drier weather will enter
the region, with afternoon highs in the upper 60s to mid 70s
Wednesday, and the mid to upper 60s Thursday and Friday. Towards the
end of the forecast period, a gradual warming trend is expected,
with highs warming into the 70s through the weekend.
For Memorial Day weekend, 40-60% rain chances return as moisture
builds beneath northwesterly flow, however uncertainty remains high.
We'll continue monitoring how things progress as we get closer to
this timeframe.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1223 PM CDT Mon May 19 2025
Multiple rounds of showers and thunderstorms are expected during
the majority of the TAF period, which will have the potential
to be severe. All modes of severe weather will be possible, with
large hail up to tennis balls, tornadoes, wind gusts up to
60-70mph, lightning, and heavy downpours. Storm development
could be as early as 20Z, however the better chances will be
after 22Z, persisting into the overnight hours. MVFR conditions
will be likely throughout the period. Can't completely rule out
IFR or lower ceilings/visibilities, especially with the stronger
storms, however confidence was too low to include in the TAFs.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Tuesday morning for KSZ073-097-101.
MO...Flood Watch through Tuesday morning for MOZ055>058-066>071-
077>083-088>098-101>106.
&&
SHORT TERM...Melto
LONG TERM...Melto
AVIATION...MeltoHazardous Weather Outlook National Weather Service Springfield MO 224 PM CDT Mon May 19 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 224 PM CDT Mon May 19 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Moderate tornado risk. Moderate hail risk. Moderate thunderstorm wind damage risk. Significant lightning risk. Significant excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Multiple rounds of thunderstorms are expected this afternoon into tonight with a severe risk present with any storm that develops. All hazards will be possible, including hail up to the size of tennis balls, damaging winds up to 70 to 80 mph, and tornadoes, some potentially strong. A Tornado Watch is in effect until 9 PM this evening for areas along and west of Highway 65. Along with the severe risk, a localized flooding threat is present for any areas that see multiple heavy thunderstorms. Localized rainfall amounts up to 5 to 7 inches are possible. A Flood Watch is in effect until 7 AM Tuesday to cover this threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional showers and thunderstorms are possible Tuesday (20-40% chance). Some storms may become strong to severe generally east of Highway 63 during the afternoon hours. Large hail up to golf balls, damaging wind gusts up to 60 mph, and a low chance for a tornado will be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight for the entire area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Melto
Preliminary Local Storm Report
National Weather Service Springfield MO
333 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Tstm Wnd Dmg 2 SE Sherman 37.24N 95.03W
05/19/2025 Cherokee KS Fire Dept/Rescue
Multiple large trees down over NW Belleview
Rd and NW 110th in Cherokee County. Time
based on radar estimate.
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
340 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Dmg 2 ENE Uniontown 37.86N 94.94W
05/19/2025 Bourbon KS Utility Company
Power outages reported by heartland rural
electric coop.
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
343 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg Walnut 37.60N 95.08W
05/19/2025 Crawford KS Emergency Mngr
Reports of multiple large trees down in
Crawford County, near McCune and Walnut.
Time based on radar.
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
344 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg Mccune 37.35N 95.02W
05/19/2025 Crawford KS Emergency Mngr
Reports of multiple large trees down in
Crawford County, near McCune and Walnut.
Time based on radar.
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
357 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg Pittsburg 37.41N 94.70W
05/19/2025 Crawford KS Utility Company
power outages reported in Crawford county
county by Heartland Rural Electric Coop.
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
449 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 1 ENE Girard 37.51N 94.82W
05/19/2025 M1.00 Inch Crawford KS Fire Dept/Rescue
Just east of Girard. Tim.
&&
TEOThe Pleasant Hill radar (KEAX), 106 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
36 thunderstorm wind, 14 heavy rain, 8 tornado, 3 flash flood, 2 hail, 2 flood. Local standard time, as filed.
Report of quarter size hail.
Report of quarter size hail.
Emergency Management measured a 69 mph wind gust.
Report of large trees down.
Report of roof damage.
Report of tree damage.
A garage had significant damage due to a large tree that fell on it.
Report of a roof torn off of a garage.
Report of a large tree down.
The Joplin airport ASOS measured a 62 mph wind gust.
Report of healthy, 8-10 inch diameter maple tree limbs down.
A tractor trailer was overturned southbound on Interstate 49, blocking one lane.
Emergency Management reported water over the roadway.
Report of trees and power lines down south of El Dorado.
A tree was reported to be down in the middle of Highway ZZ in Marionville.
Route U was closed due to debris on the roadway.
Report of branches down.
A NWS storm survey determined that a tornado touched down south-southwest of Lowry City, continued through the city, and then caused the worst damage along NE 1000 Rd northeast of Lowry City, ending north of the intersection of NE 1000 Rd and NE 401 Rd. In addition to a roof torn off a mobile home, this tornado destroyed several barns and outbuildings, uprooted trees and downed power lines. Maximum wind speeds of 110 mph were determined.
Reports of flooding in Nevada.
Report of trees blown down.
Report of numerous tree limbs down.
A roof of a barn was blown off and was blocking southbound 13 in Lowry City. Reports of significant damage were relayed.
Multiple trees were down along Highway HH blocking roadways in numerous places.
A NWS survey team determined that an EF-1 tornado pushed a mobile home off its block, damaged outbuildings and snapped trees along a track west of Racket just east of the Henry Benton County line. Maximum wind speeds were determined to be 105 mph.
A NWS storm survey confirmed that an EF-1 tornado with maximum winds of 100 mph caused widespread uprooted and snapped trees along with power lines downed. Several barns suffered varying degrees of damage along with the roof of one home.
Reports of tree damage in Lincoln on Highway 65. Electricity to the entire town was knocked out. Altogether, over 4000 homes and businesses lost power in Benton County.
Trees were down near the Thibaut boat ramp area.
Report of the creek overflowing.
A NWS storm survey confirmed an EF-1 tornado with maximum wind speeds of 100 mph had uprooted and snapped numerous trees. As the tornado curled near the end of its lifespan it damaged three barns and downed several power poles.
Report of uprooted trees and damage to outbuildings.
A Co-Op observer reported 2.77 inches of rainfall.
Report of downed branches.
Trees were blocking the road, leading to its closure.
Report of a vehicle submerged in water.
Multiple trees and power lines were reported to be down. Additionally, a lightning strike caused a house fire, and a nearby machine shop suffered heavy damage.
Report of 4.82 inches of rainfall that occurred in the last 6 hours.
A tree ten inches in diameter was reported down.
Report of a large tree across the road.
Report of a tree down.
Report of a tree down.
Report of a tree on the road.
Report of a tree down.
A tree was down on Highway C north of Skyline.
A tree was down across the road.
Two trees and multiple power poles were down.
A NWS storm survey determined that a short lived EF-1 tornado with maximum wind speeds of 90 mph damaged a barn and uprooted trees along and east of Highway Z to the west of Custer.
Trees and branches were down on CR5080 and Highway 19 south of Salem.
A NWS storm survey confirmed an EF-0 tornado with maximum wind speeds of 85 mph damaged or destroyed outbuildings, downed powerlines, and uprooted trees.
Reports of two feet of water over the roadway making it impassable.
A NWS storm survey determined that an EF-0 tornado with maximum wind speeds of 80 mph developed just south of Salem off of State Highway Z and traveled northeast, ending east of Salem near County Road 4185. Numerous trees were uprooted and barns were damaged.
A tree was down on Highway 8.
A NWS storm survey determined that a small EF-0 tornado with maximum wind speeds of 80 mph developed southwest of Highway EE and traveled northeast towards the Meramec River. Trees were snapped and uprooted in the valley and a barn was damaged.
Report of a tree down approximately ten miles east of Salem on Highway 32.
A Co-op observer measured a 24 hour rainfall total of 4.70 inches.
CoCoRaHS station measured a 24 hour rainfall total of 4.84 inches.
CoCoRaHS station measured a 24 hour rainfall total of 3.14 inches.
CoCoRaHS station measured a 24 hour rainfall total of 3.07 inches.
A Mesonet station measured a 24 hour rainfall total of 4.49 inches.
A Mesonet station measured a 24 hour rainfall total of 3.34 inches.
A Mesonet station measured a 24 hour rainfall total of 3.95 inches.
A Mesonet station measured a 24 hour rainfall total of 3.33 inches.
A Mesonet station measured a 24 hour rainfall total of 3.30 inches.
A Mesonet station measured a 24 hour rainfall total of 3.23 inches.
A Mesonet station measured a 24 hour rainfall total of 3.28 inches.
A Mesonet station measured a 24 hour rainfall total of 3.01 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyThe tornado archive for Missouri, 2025Warnings in Missouri, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260413, 1260414, 1260418, 1260419, 1260421, 1260422, 1260424, 1260425, 1260426, 1260427, 1260428, 1260429, 1261030, 1260441, 1260442, 1260444, 1260449, 1261084, 1261031, 1260450, 1260452, 1261072, 1261074, 1261085, 1261086, 1261076, 1261077, 1261034, 1261087, 1261079, 1261037, 1260453, 1261078, 1261035, 1260455, 1261038, 1260459, 1260460, 1260461, 1260462, and more.